Michigan, 2010

Damaging Wind in Michigan, June 23, 2010

June 23, 2010 · NWS APX · 1 event in 1 county or zone

A cluster of strong to severe thunderstorms moved off of Lake Michigan into Northwest Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of strong to severe thunderstorms moved off of Lake Michigan into Northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 23, 8:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 8:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
909 PM EDT WED JUN 23 2010

.SYNOPSIS.../ISSUED AT 334 PM/

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
MICHIGAN IN ADVANCE OF AN APPROACHING COLD FRONT. THE FRONTAL
BOUNDARY WILL PASS THROUGH LATER TONIGHT...TAKING THE PRECIPITATION
WITH IT...AND ALLOWING MUCH DRIER AIR TO FILTER INTO THE AREA FOR
THE REMAINDER OF THE WORK WEEK.

BERGER

&&

.SHORT TERM.../ISSUED AT 909 PM/...TONIGHT

LARGE STRONG/SVR TSTORM MOVING OFF OF DOOR CO WI. OUR AIRMASS...AS
ILLUSTRATED BY THE 00Z APX SOUNDING...IS CONSIDERABLY LESS UNSTABLE
THAN UPSTREAM. EVEN ADJUSTING FOR SOMEWHAT RICHER SURFACE PARCELS TO
THE SW...75/65 ONLY GIVES US A FEW HUNDRED J/KG OF VERY SKINNY
MLCAPE TO PLAY WITH (AND EVEN THAT WILL ONLY DECREASE WITH TIME).
THAT SAID...THE UPSTREAM STORM IS WELL-ORGANIZED...AND MAY BE IN
POSITION TO TAKE BETTER ADVANTAGE OF OUR MEAGER INSTABILITY THAN A
GARDEN-VARIETY CELL. THAT ALSO SAID...IT APPEARS THAT SOME WEAKENING
IS ALREADY OCCURRING.

REGARDLESS...IT SEEMS READILY APPARENT THAT PARTS OF NW LOWER MI
WILL GET WET...AND POPS HAVE BEEN INCREASED IN THE GD TRAVERSE BAY
REGION. EXPECT ONE (OR MORE) ADDITIONAL UPDATES THIS EVENING...AS WE
GET A BETTER LOOK AT HOW THE LAKE WILL TREAT UPSTREAM CONVECTION.
FOR NOW...SVR WX APPEARS DOUBTFUL BUT NOT IMPOSSIBLE.

JZ

&&

.LONG TERM.../ISSUED AT 334 PM/...THURSDAY AND BEYOND

WATER VAPOR IMAGERY EARLY THIS AFTERNOON REVEALS A PRETTY POTENT
WESTERLY FLOW STRETCHING FROM THE CENTRAL PACIFIC EAST THROUGH
CENTRAL NOAM...COURTESY OF HEIGHTS SLIGHTLY ABOVE NORMAL OVER THE
SUBTROPICS ALONG WITH MULTIPLE LOW CENTERS ALONG ABOUT 50N.  THE
UPPER LOW CENTERED OVER WESTERN HUDSON BAY EARLY THIS AFTERNOON WILL
STRENGTHEN WITH TIME IN RESPONSE TO DOWNSTREAM BLOCKING OVER
GREENLAND...WHICH WILL MAINTAIN WEST NORTHWEST FLOW ALOFT OVER OUR
AREA WITH THE PRIMARY POLAR FRONT NEAR OUR GENERAL VICINITY THROUGH
THE UPCOMING WEEKEND.  THERE ARE SIGNS...HOWEVER...THAT TOWARDS
EARLY NEXT WEEK THE AFOREMENTIONED BLOCKING TOWARDS GREENLAND WILL
STRENGTHEN AND CAUSE THE UPSTREAM FLOW TO SLOW...AND BUCKLE WITH
STRENGTHENING CENTRAL NOAM RIDGING ALONG WITH TROUGHING ALONG EACH
COAST.  NEARLY ALL DETERMINISTIC/ENSEMBLE GUIDANCE IS ON BOARD WITH
THIS IDEA WHICH WOULD BRING A DRYING/COOLING TREND TO THE AREA BY
EARLY NEXT WEEK.

PERIOD STARTS WITH DEPARTING MID LEVEL SHORTWAVE AND COOLER/DRIER
AIR FILTERING INTO THE REGION FROM THE NORTH AND WEST AS SURFACE
HIGH PRESSURE BUILDS RAPIDLY OVERHEAD DURING THE DAY.  AS WE HAVE
SEEN OVER THE PAST FEW EVENTS...EXPECT SOME STRATUS TO BE STUCK
UNDER THE DEVELOPING SUBSIDENCE INVERSION...AND THE EVOLUTION OF ANY
STRATUS WILL BE THE BIGGEST QUESTION IN THE THURSDAY FORECAST.  WILL
INCREASE CLOUD COVER SUBSTANTIALLY THROUGH THE MORNING...WITH
CLEARING BY AFTERNOON. THIS WILL HAVE AN IMPACT ON TEMPS...WITH
HIGHS OCCURRING LATE IN THE DAY WITH A SLOW INITIAL DIURNAL RISE.
T85S WILL SUPPORT MID/UPPER 70S...BUT GIVEN THE SLOWER RISE AND
LIMITED VERTICAL MIXING DUE TO SUBSIDENCE ALOFT...WILL LOWER HIGHS
TO THE LOWER 70S OVER EASTERN UPPER AND EXTREME NORTHERN
LOWER...INCREASING TO THE UPPER 70S FROM GRAYLING SOUTH AND EAST
WHERE THERE WILL BE THE MOST SUN THROUGH THE DAY.

CONTINUED CLEARING ALONG WITH MORE SIGNIFICANT LEVEL DRYING SPELLS
A COOL NIGHT THURSDAY NIGHT AND HAVE LITTLE REASON TO DEPART FROM
GOING LOWS WHICH ARE AT OR BELOW GUIDANCE.  THIS YIELDS LOWS IN THE
LOWER TO MIDDLE 40S.  WOULDN/T BE SURPRISED TO SEE ONE OR TWO
LOCATIONS DROP JUST BELOW 40 IF WE REMAIN FULLY CLEAR THROUGH THE
NIGHT GIVEN NEARLY OVERHEAD SURFACE HIGH PRESSURE.

HIGH PRESSURE SETTLES EAST OF THE AREA ON FRIDAY WITH RETURN FLOW
DEVELOPING.  DEEP MOISTURE REMAINS SOUTH AND WEST OF THE AREA
THROUGH THE DAY...HOWEVER...WITH ONLY MODEST WARM AIR ADVECTION.
THE RESULT SHOULD BE A P/MSUNNY DAY WITH SOME HIGH CLOUDINESS
SPILLING EAST FROM CONVECTION LIKELY TO DEVELOP OVER THE NORTHERN
MIDWEST DUE TO A SMALL SCALE NORTHERN STREAM DISTURBANCE.  T85S WARM
A DEGREE OR TWO AND WITH MORE SUNSHINE EXPECT HIGHS IN THE MIDDLE TO
UPPER 70S FROM NORTH TO SOUTH WITH COOLER TEMPS ALONG THE
LAKESHORES...PARTICULARLY ALONG LAKE MICHIGAN.

A SERIES OF DISTURBANCES IN THE WEST-NORTHWEST FLOW ALOFT LOOK TO
IMPACT THE AREA THROUGH THE UPCOMING WEEKEND.  WHILE I HAVE LITTLE
TO NO CONFIDENCE ON THE DETAILS OF THESE FEATURES...I THINK IT WILL
BE A MORE UNSETTLED PERIOD AS THESE FEATURES INTERACT WITH A NEARBY
FRONTAL ZONE. THIS SETUP COULD FAVOR ONE TO TWO MCS/S IMPACTING
THE REGION...SO WE/LL HAVE TO KEEP AN EYE ON THIS PERIOD FOR HEAVY
RAIN/SVR POTENTIAL. WILL CERTAINLY KEEP POPS IN THE CHANCE
CATEGORY AS CONFIDENCE IN PLACEMENT/TIMING IN DOUBT. DROPPED
TEMPS JUST SLIGHTLY DURING THIS PERIOD GIVEN POTENTIAL CONVECTIVE
CONTAMINATION...WITH HIGHS LOWER THAN THOSE IMPLIED BY THE TEMPS
AT H85.

AS WE MOVE INTO THE FIRST HALF OF NEXT WEEK...THE FLOW AMPLIFICATION
MENTIONED ABOVE SHOULD FINALLY BE ABLE TO DRIVE THE NEARBY
BAROCLINIC ZONE SOUTH...WITH DRIER AIR FILTERING INTO THE REGION.
WILL MAINTAIN GOING DRY FORECAST THROUGH THE END OF THE PERIOD AND
SLOWLY BEGIN TO LOWER TEMPERATURES.  IT/S LOOKING MORE AND MORE LIKE
AN ANOMALOUSLY COOL PERIOD GIVEN T85S DROPPING BELOW 10C WITH THE
ECMWF SUGGESTING T85S MAY MAKE A RUN AT 0C!!  WILL DROP
HIGHS...PARTICULARLY ON TUESDAY/WEDNESDAY /DOWN ABOUT A CATEGORY/
INTO THE LOWER/MIDDLE 70S...BUT THESE MAY STILL BE TOO OPTIMISTIC IF
GOING TRENDS IN THE GUIDANCE CONTINUE.  IN ANY CASE...TEMPERATURES
BELOW SEASONAL NORMS ARE LOOKING INCREASINGLY LIKELY...AS WELL AS
DRY CONDITIONS.

ARNOTT

&&

.MARINE.../ISSUED AT 334 PM/

SOUTHWEST WINDS WILL SHIFT NORTHWEST THIS EVENING AS A COLD FRONT
PUSHES THROUGH THE GREAT LAKES REGION. BEFORE THE COLD FRONT MOVES
THROUGH THIS EVENING...SHOWERS AND EMBEDDED THUNDERSTORMS ARE
POSSIBLE.

NORTHWEST WINDS WILL FRESHEN BEHIND THE DEPARTING COLD FRONT
DURING THE DAY THURSDAY WITH CLEARING SKIES. CONDITIONS WILL
APPROACH THOSE HAZARDOUS TO SMALL CRAFT DURING THE DAY THURSDAY.

HIGH PRESSURE SETTLES OVERHEAD THURSDAY NIGHT WITH MOSTLY CLEAR
SKIES AND WINDS BECOMING LIGHT.

ARNOTT

&&

.AVIATION.../ISSUED AT 728 PM/...VALID FOR 00Z TAFS

WAVY COLD FRONT PRESSING EASTWARD ACROSS WI. STRONG TSRA HAVE
RECENTLY DEVELOPED IN NORTHERN WI...W AND N OF GRB. HOWEVER...
AIRMASS OVER NORTHERN MI IS ONLY MARGINALLY UNSTABLE (AT BEST) GIVEN
LIMITED SUNSHINE TODAY. THUS...UPSTREAM STORMS WILL WEAKEN...WITH A
BAND OF SHOWERS (AND MAYBE A RUMBLE OF THUNDER) FOR THE TAF SITES
LATE EVENING AND EARLY OVERNIGHT. COOLER AND DRIER AIR WILL ENTER
THE REGION ON FRIDAY...THOUGH APN COULD SEE MVFR CONDITIONS FOR A
FEW HOURS IN THE MORNING.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 23, 7:47 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
847 PM EDT WED JUN 23 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
242315-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
847 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY
BEFORE 2 AM. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.. HOWEVER...A
FEW STRONG TO SEVERE STORMS REMAIN POSSIBLE...ESPECIALLY NEAR AND
SOUTH OF M-72. ANY SEVERE THUNDERSTORMS WILL PRODUCE DAMAGING WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION FRIDAY NIGHT THROUGH
SUNDAY. IT IS TOO EARLY TO DETERMINE THE LIKELIHOOD OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS
SHOULD PASS ON ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE.

ARNOTT/JZ

In the hours before

Special weather statement, Jun 23, 8:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
948 PM EDT WED JUN 23 2010

MIZ020-025-240230-
BENZIE MI-LEELANAU MI-
948 PM EDT WED JUN 23 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST OF
GLEN HAVEN TO 45 MILES WEST OF FRANKFORT...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
GLEN HAVEN AND GLEN ARBOR AROUND 1025 PM EDT.
EMPIRE...BURDICKVILLE...FRANKFORT...ELBERTA...PLATTE TOWNSHIP AND
MAPLE CITY AROUND 1030 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, Jun 23, 9:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1051 PM EDT WED JUN 23 2010

MIZ020-025-026-031-032-240315-
BENZIE MI-GRAND TRAVERSE MI-LEELANAU MI-MANISTEE MI-WEXFORD MI-
1051 PM EDT WED JUN 23 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMPIRE TO HONOR TO
PIERPORT...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  THOMPSONVILLE...
  PIERPORT...
  MAPLE CITY...
  ONEKAMA...
  LAKE ANN...
  COPEMISH...
  INTERLOCHEN STATE PARK...
  INTERLOCHEN...
  CEDAR...
  KALEVA...
  GRAWN...
  GREILICKVILLE...
  WELLSTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The NCL Michigan radar (KAPX), 120 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
June 23, 10:00 PM EST to 10:05 PM EST
Where
Benzie County, 2.27 mi E of Watervale to Joyfield
Measured
55 kt (63 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
44.553, -86.154

Pockets of tree damage occurred in southern Benzie County. A large barn was partially unroofed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246341.